Thunderstorm Wind, Rutland
- When
- July 15, 2:00 PM EST
- Where
- Rutland County, Brandon
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.800, -73.083
A cold front moved southeast from Canada and triggered afternoon thunderstorms. A few of the storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved southeast from Canada and triggered afternoon thunderstorms. A few of the storms were severe. Trees were blown down in Brandon, Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 15, 9:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1015 AM EDT MON JUL 15 2002 WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF FCST EXPECTED TO RMN UNCHANGED. LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF... EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM... ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT. .BTV...NONE. RJS
VTZ008>012-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 259 PM EDT MON JUL 15 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT UNTIL 800 PM EDT... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND AND WINDSOR COUNTIES IN SOUTHERN VERMONT. A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR THE WATCH AREA. IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY. IF A THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. HANSON
The Burlington radar (KCXX), 79 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311370.